Source:

Nursing2015

February 2008, Volume 38 Number 2 , p 30 - 30 [FREE]

Authors

Abstract

 

Adverse effects from three common drugs account for one third of drug-related ED visits by seniors, according to new study findings. Warfarin, insulin, and digoxin caused about 58,000 ED visits among people age 65 and older in 2004 and 2005.

 

Researchers evaluated several surveys of ED visits from 2004 and 2005 to gauge the potential danger from 41 drugs that are thought to be "potentially inappropriate" for use in older adults. In the study years, an estimated 177,504 ED visits for adverse drug events involving seniors occurred. Use of warfarin accounted for 17% of these visits, insulin for 13%, and digoxin for 3%.

 

Finding a correct dose for patients is a challenge with each of these three drugs, notes lead study author Dr. Daniel Budnitz, a medical officer with the Centers for Disease Control and Prevention. Monitoring drug levels and patient tolerances for these three drugs could help prevent many ED visits, researchers say.

Adverse effects from three common drugs account for one third of drug-related ED visits by seniors, according to new study findings. Warfarin, insulin, and digoxin caused about 58,000 ED visits among people age 65 and older in 2004 and 2005.

Researchers evaluated several surveys of ED visits from 2004 and 2005 to gauge the potential danger from 41 drugs that are thought to be "potentially inappropriate" for use in older adults. In the study years, an estimated 177,504 ED visits for adverse drug events involving seniors occurred. Use of warfarin accounted for 17% of these visits, insulin for 13%, and digoxin for 3%.

Finding a correct dose for patients is a challenge with each of these three drugs, notes lead study author Dr. Daniel Budnitz, a medical officer with the Centers for Disease Control and Prevention. Monitoring drug levels and patient tolerances for these three drugs could help prevent many ED visits, researchers say.

Source

 

Budnitz DS, et al., Medication use leading to emergency department visits for adverse drug events in older adults, Annals of Internal Medicine, December 4, 2007.